Restless Legs Syndrome
9,349 members5,753 posts

I am new here and from Austria

I have been struggling with RLS on and off for maybe 20 yrs on a basis to be able to cope with - but not taking any medicine. Since 2010 ( seeing a doctor) I was on pramipexol 0,088 and a half of it, so 0,132 at night.

Augmentation about two years ago, no taking power naps during the afternoon any more, and sometimes feeling it in my arms.

I am just now withdrawing from Pramipexol, taking Pregabalin instead. It is very hard. I have withdrawn my rather low dose of Prami over 4 weeks and still get heavy nightly RLS. My doctor says in a few days it should be over. Lets hope so. To get some sleep I take sleeping pills (5mg Zolpidem) which do not always work.

I am waiting to see what the pregabalin can do (75 mg).

Has anyone withdrawn from pramipexol (=Sifrol) . Would be grateful to read the experiences.

8 Replies
oldestnewest

Willkomen Hausbauer,

But seriously Hausbauer, this is a good site to try, particularly when you can converse in English so well.

I would also be interested in what other people experience when trying to come off pramipexole as I am experiencing symptoms possibly indicating augmentation. Luckily, the neurologist that I used to see did say she wanted me to contact her when or if I experience these symptoms.

At the moment I have just contacted my GP to request an appointment to discuss being referred to the neurologist for a review of the medication I take (this is one drawback about using the National Health Service). In England we are restricted a bit by the medication that each committee considers "appropriate" for the conditions people suffer from. It's useful to be able to help the doctors argue the case for newer more effective medicines by providing evidence they can use.

I look forward to hearing from other people about their experience.

Lindy

Reply

Hello Willkomen and Lindy

Interesting that there is so much similarity in the symptom/side effect profile with patients who have RLS and taking Pramipexole or other similar dopamine agonist.

Also interesting that your presumed augmentation is based on a relatively low dose of Pramipexole. I have had similar experience as you are currently going through regarding conversion to Gabapentin /Pregabalin.

I have to admit at declining Gabapentin treatment after three to four weeks of it staring: As the dose was gradually increased I became concerned about developing side effects and withdrew from treatment.

I have reverted back to Pramipexole 350mcg x one tab twice per day. Unfortunately, I have developed quite severe augmentation as well as reduced benefit/efficacy from Pramipexole.

Waiting to see Consultant Physician as part of regular out-patient review.

Hope all goes well for you and that you gain success from seeing Neurologist in due course.

Pierre J. Herve.

Reply

Hi, there are lots of people on here who have had augmentation for taking either Pramipexole or Ropinerole. If you put in to the search box RLS and Augmentation you will get many posts for you to read which will give people's comments in how they came off their Pramipexole or advice from other members on what to do.

1 like
Reply

Hi hausbauer , Lindy & Herve,

I went through Augmentation on a dopamine agonist last year and went through withdrawal in August & September 2016 with the help of Elisse and Pippins from this site. I used 50 mg of tramadol every 4 hours for several days during the worst part of withdrawal when I hadn’t slept for days and my whole body was jerking and twitching 24/7.

I used 900mg of gabapentin at night and 50mg of tramadol for a few months but I think I developed Augmentation on tramadol as well. I then changed to OxyContin and pregabalin which are working well to control my RLS at the moment.

I am so glad to be off dopamine agonists which became an absolute torture.

I wish you all the best in getting off pramipexole and finding medication that will work for you.

Jools

Reply

Hello hausbauer and welcome to the forum.

Like you I suffered for many years with RLS but without knowing what it was. Eventually I went to my doctor who started me on pramipexole, 0.088mg. I took this for quite a long time and it gave me relief from my jerking legs. Then the pramipexole stopped working for me and my doctor gave me ropinirole instead (no tapering off the pramipexole, I just stopped it and started ropinirole the next day). It was OK for me because of the low dose I think.

Of course after a while that stopped working too and I saw a neurologist at the hospital who tried me with several drugs but all gave me problems so I tried pramipexole again and things were ok for another year.

I suffered with augmentation even though my dose was only 0.088 morning and 0.088 evening and I learned from the wonderful people on this forum what augmentation was and that I had to stop pramipexole slowly, over a few weeks. When I did this i found my RLS was easier than when I took the drugs. Still not sleeping though and walking for hours each night.

Now I am on pregabalin. It has taken over a week to have an effect and I am feeling very sleepy but no restless legs. I started on 25mg and I am now on 50 mg per day.

That is my (long) story and I hope pregabalin helps you too.

Best Wishes

Neil

Reply

Hello Neil46 and all others who answered,

thank you for your post (s). I am now off Pramipexol and I am taking 75 mg Pregabalin in the evening. It is far too early to say anything definitely.

For two nights I was not having any RLS though huge sleeping problems. But I prefer them to having RLS. I hope to stay at 75 mg Pregabalin and not going higher in dosage. I have to wait and see but I doesn't look too bad right now.

Best wishes to you all. Christa

1 like
Reply

Hello Christa

RLS is a cruel disease as we all know. I am sure we all wish you long relief from your symptoms. Please let us know how you get on.

Best Wishes

Neil

Reply

Hi, I have been tortured by RLS for 60+ yrs and was only diagnosed at age 48. I am now 64. I was very interested in hearing that you had already augmented on Pramipexol. I believe this drug is marketed under the name of Sifrol here in Australia, of which I have been taking for 7 years with 100% success in controlling the hideous symptoms of RLS.

I am terrified of the dreaded augmentation, but ATM there is simply no alternative.

(I just googled it and yes they are the same drug).

The same as everyone with RLS, I too have also suffered from insomnia (again for 60+yrs) and have had success with Temazepam. Just recently, I have found a new sleeper marketed under the name of Melatonin down under here in Oz.

It took 3/4 nights to actually deliver, but boy, has it delivered in spades now. I am getting 7/9 hours of uninterrupted sleep every night without fail. Don't know what it would be called in Austria, but give it a go and good luck.

PS: I understand that many on this site will highly disagree with my next piece of information, but will advise anyway. I take the Sifrol to control the symptoms of RLS but I am also taking Madopar to control the pain of my RLS.

Since being advised by four sleep and RLS Specialists to do so, I have been 100% totally free of all symptoms and all pain for 7 years.

Reply

You may also like...